Pennsylvania, 2004

Flood in Pennsylvania, September 9 to 10, 2004

September 9 to 10, 2004 · NWS PBZ · 1 event in 1 county or zone

At 132 AM EDT on 9th, Rte 208 flooded near Shippenville; Huey Rd flooded 4 miles south of Sligo; and Rte 58 flooded 6 miles west of Sligo. Some roads were still flooded as of 8 AM EDT on 9th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

At 132 AM EDT on 9th, Rte 208 flooded near Shippenville; Huey Rd flooded 4 miles south of Sligo; and Rte 58 flooded 6 miles west of Sligo. Some roads were still flooded as of 8 AM EDT on 9th. Clarion River at Cooksburg (northeast corner of Clarion Co) rose to flood stage (13 ft) at 4 PM EDT on 9th; crested at 13.4 at 6 PM on 9th; and fell below flood stage 11 PM EDT on 9th. (FRANCES)

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 8, 1:50 PM EST, 10 hours 42 minutes earlier.

Area forecast discussion, Sep 8, 1:50 PM EST, 10 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT WED SEP 8 2004

.AVIATION...
IFR-OCCASIONALLY MVFR CONDITIONS INTO THIS EVENING THEN PREVAILING
IFR UNTIL MORNING THURS AS LOW GOES BY. WIND SHIFT FROM NORTHEAST TO
SOUTHWEST AS LOW GOES BY 09Z-15Z THURS.
&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
FRANCES REMNANTS PRODUCING HEAVY RAINS OF ABOUT AN INCH EVERY THREE
HOURS ACROSS EASTERN OHIO. MAXIMUM RAINFALL SINCE LAST NIGHT 4
INCHES IN NOBLE COUNTY NEAR BELLSVILLE. SEVERAL STORMS GAGE REPORTS
OVER 3 INCHES IN NOBLE, GUERNSEY, AND MUSKINGUM COUNTIES. LOTS OF
REPORTS OF 1 TO 2 INCHES ACROSS SWRN PA...NRN WV. RAIN HEAVY AT
TIMES WILL CONTINUE UNTIL THE CENTER MOVES NORTH OF THE CWA BY
THURSDAY AFTERNOON. FLOOD WATCH WILL CONTINUE THROUGH THURSDAY
EVENING AS FLOODING PROBLEMS WILL LIKELY CONTINUE AFTER THE RAIN
ENDS. WSR-88D IN TROPICAL Z/R PRODUCING GOOD RAINFALL ESTIMATES IN
EASTERN OHIO.

AS THE STORM MOVES NORTH OF THE DISTRICT THURSDAY AFTERNOON THE RAIN
WILL BE ENDING. DRY WEATHER FOR FRIDAY AS A RIDGE OF HIGH PRESSURE
MOVES IN LATE THURSDAY NIGHT.
&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
RIDGE OF HIGH PRESSURE WILL BRING DRY WEATHER FOR FRIDAY NIGHT AND
SATURDAY. WEAK COLD FRONT WILL BRING A CHANCE OF SHOWERS FOR SUNDAY.
THE FRONT WILL MOVE RAPIDLY EAST AND A SECOND RIDGE OF HIGH PRESSURE
WILL BRING DRY WEATHER FOR MONDAY THROUGH WEDNESDAY.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONE MDZ001 THROUGH THURSDAY.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 THROUGH
     THURSDAY.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
     029>032 THROUGH THURSDAY.
WV...FLOOD WATCH FOR ZONES WVZ001>004-012-021>023-041 THROUGH
     THURSDAY.
&&

AVIATION...08
SHORT TERM...06
LONG TERM...08
Hazardous weather outlook, Sep 8, 4:46 AM EST, 19 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 AM EDT WED SEP 8 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090945-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
546 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE UPPER OHIO VALLEY FOR THIS
AFTERNOON AND TONIGHT AS THE AREA MAY GET HEAVY RAIN ASSOCIATED WITH
A SLOW MOVING COLD FRONT AND THE REMNANTS OF FRANCES.  LOCATIONS
GETTING MORE THAN 2 OR 3 INCHES MAY HAVE FLOODING DEVELOP IN POOR
DRAINAGE AREAS AND ALONG SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...

A FLOOD WATCH IS IN EFFECT FOR THURSDAY /DAY 2/ UNTIL 8 PM. A RIVER
FLOOD WATCH IS ALSO IN EFFECT FOR THURSDAY...AND FOR FRIDAY /DAY 3.
WIDESPREAD RAIN AMOUNTS EXCEEDING 3 INCHES MAY CAUSE FLOODING TO
OCCUR...WITH THE ALLEGHENY...OHIO...AND MUSKINGUM RIVER BASINS MOST
VULNERABLE TO GETTING SUCH RAIN AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NET ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.
SKYWARN SPOTTERS ARE REQUESTED TO REPORT EACH ADDITIONAL INCH OF
RAINFALL.

In the hours before

Local storm report, Sep 8, 7:29 PM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
829 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     FLOOD            WASHINGTON              40.17N 80.25W
09/08/2004                   WASHINGTON         PA   SKYWARN SPOTTER

            LOW LYING BASEMENT FLOODING REPORTED COUNTYWIDE - 1 TO 2
            FEET IN SOME.

0750 PM     FLOOD            LEWISVILLE              39.77N 81.22W
09/08/2004                   MONROE             OH   SKYWARN SPOTTER

            STATE ROUTE 78 CLOSED.

0827 PM     FLOOD            GRAYSVILLE              39.66N 81.17W
09/08/2004                   MONROE             OH   SKYWARN SPOTTER

            STATE ROUTE 26 CLOSED.

0827 PM     FLOOD            LEWISVILLE              39.77N 81.22W
09/08/2004                   MONROE             OH   SKYWARN SPOTTER

            SUNFISH CREEK AT CAMERON IS OUT OF BANKS.

&&

15
Local storm report, Sep 8, 7:32 PM EST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
832 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0827 PM     FLOOD            1 W CARROLLTON          40.58N 81.11W
09/08/2004                   CARROLL            OH   SKYWARN SPOTTER

            ANTIGUA ROAD FLOODED - INTERSECTION OF 9 AND 171 FLOODED
            WITH RESCUE NEEDED.

0827 PM     FLOOD            SAXONBURG               40.75N 79.82W
09/08/2004                   BUTLER             PA   SKYWARN SPOTTER

            FLOODING ON DINNERBELL ROAD.

&&

15
Local storm report, Sep 8, 8:29 PM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
929 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0859 PM     FLOOD            NEW CASTLE              41.00N 80.35W
09/08/2004                   LAWRENCE           PA   SKYWARN SPOTTER

            ROADS CLOSED - AIKEN ROAD, ALLEN WAY, RT.208 AT 18,
            MCKINNELY, AND GRAY ROADS.

0900 PM     FLOOD            WHEELING                40.08N 80.70W
09/08/2004                   OHIO               WV   SKYWARN SPOTTER

            NORTH BRANCH OF SHORT CREEK IS OUT OF BANKS.

0900 PM     FLOOD            JEANNETTE               40.33N 79.61W
09/08/2004                   WESTMORELAND       PA   SKYWARN SPOTTER

            STREET FLOODING

0915 PM     FLOOD            HANOVERTON              40.76N 80.94W
09/08/2004                   COLUMBIANA         OH   SKYWARN SPOTTER

            ROADS SURROUNDING HANOVERTON FLOODED. RT. 30 FROM
            HANOVERTON TO KENSINGTON CLOSED.

0922 PM     FLOOD            MOUNDSVILLE             39.92N 80.74W
09/08/2004                   MARSHALL           WV   SKYWARN SPOTTER

            COUNTY ROAD 34 AND 54 FLOODED.

0922 PM     FLOOD            POLK                    41.37N 79.93W
09/08/2004                   VENANGO            PA   SKYWARN SPOTTER

            MERCER AND ADDAMS ROADS CLOSED.

0922 PM     FLOOD            BEAVER                  40.69N 80.31W
09/08/2004                   BEAVER             PA   COUNTY EOC

            FLOODED ROADS - NUMEROUS ROADS COUNTY WIDE CLOSED OR
            FLOODED.

&&

15
Local storm report, Sep 8, 8:48 PM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
948 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0922 PM     FLOOD            FRANKLIN                41.39N 79.84W
09/08/2004                   VENANGO            PA   SKYWARN SPOTTER

            CHERRY TREE AND 417 FLOODED.

0948 PM     FLOOD            OIL CITY                41.43N 79.70W
09/08/2004                   VENANGO            PA   SKYWARN SPOTTER

            ROUTE 8 TO THE NORTH OF OIL CITY FLOODED.

&&

15
Local storm report, Sep 8, 10:49 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1149 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0948 PM     FLOOD            BELL ACRES              40.59N 80.18W
09/08/2004                   ALLEGHENY          PA   SKYWARN SPOTTER

            EVACUATIONS UNDERWAY - 6 INCHES OF RAINFALL REPORTED.

1146 PM     FLOOD            BELL ACRES              40.59N 80.18W
09/08/2004                   ALLEGHENY          PA   COUNTY EOC

            EVACUATIONS UNDERWAY - 6 INCHES OF RAINFALL REPORTED.

1146 PM     FLOOD            SEWICKLEY               40.54N 80.18W
09/08/2004                   ALLEGHENY          PA   COUNTY EOC

            EVACUATIONS UNDERWAY IN PARTS OF LEET.

&&

15
Local storm report, Sep 8, 11:06 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1206 AM EDT THU SEP 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1146 PM     FLOOD            NEW CASTLE              41.00N 80.35W
09/08/2004                   LAWRENCE           PA   COUNTY EOC

            NUMEROUS ROADS FLOODED COUNTYWIDE - 20 TO 30 RESIDENTS
            BEING EVACUATED IN NORTH BEAVER TOWNSHIP.

&&

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clarion

When
September 9, 12:32 AM EST to September 10, 7:00 AM EST
Where
Clarion forecast zone
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422589.